question-icon

My 64 year old husband was diagnosed with parkinson's disease

default
Posted on Tue, 5 Mar 2019
Question: My 64 year old husband was diagnosed with parkinson's disease at age 64. He, also, has advanced dementia with his frontal lobe being impacted. He is on carbo-levadopa 4x a day, and seroquel 50mg at bedtime for delusions and hallucinations. He had to be admitted to the hospital for observation because he wandered away from the house for two hours and his cpk level was elevated, they hydrated him, the level was going down and there was a plan for discharge. He was agitated, not familiar with his surroundings so they had him on 1 to1 but then they placed him near the nurse's station because they didn't have staff that night for 1 to 1. Because of his agitation during the night they gave him haldol. I'm very upset because there is a FDA warning not to give haldol to patients with parkinsons and dementia. they are blaming his increased temp and total change in mentation on the uti he developed. The day before all this happened he recognized and called family members by name, expressed hunger and thirst, could feed himself and drink through a straw, expressed his bodily function needs. The change in his mentation was drastic. I understand the uti can cause confusion, but I can't help but think the Haldol had a significant impact. Unfortunately, his own neurologist is over two hours away. What are your thoughts?
default
Follow up: Dr. Kaushal Bhavsar (3 minutes later)
Correction to original question, My husband was diagnosed at age 50 with parkinsons
doctor
Answered by Dr. Kaushal Bhavsar (3 hours later)
Brief Answer:
Yes, Haloperidol can cause these symptoms.

Detailed Answer:
Thanks for your question on Ask a doctor forum.
I can understand your concern.
I have gone through the history you have given.
This is more suggestive of Haloperidol related symptoms.
Another possibility is electrolyte imbalance like low sodium (hyponatremia) which is common in UTI (urinary tract infection) which can also cause similar symptoms.
So get done serum sodium level and if it is normal then Haloperidol related symptoms is more likely.
Hope I have solved your query. I will be happy to help you further. Wishing good health to your husband. Thanks.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Kaushal Bhavsar

Pulmonologist

Practicing since :2008

Answered : 14653 Questions

premium_optimized

The User accepted the expert's answer

Share on
My 64 year old husband was diagnosed with parkinson's disease

Correction to original question, My husband was diagnosed at age 50 with parkinsons